StyleBible Preview

Laureen Uy Shares the Shocking Story Behind Her Worst Acne Breakout

The blogger was unknowingly using steroid cream on her face for years.
Laureen Uy Shares the Shocking Story Behind Her Worst Acne Breakout
IMAGE Instagram/laureen, Youtube/laureenuy
The blogger was unknowingly using steroid cream on her face for years.

Many of us have had our fair share of quarantine breakouts, but for Laureen Uy, her bout with acne during the lockdown wasn't just from maskne and stress.

The fashion blogger opened up about her worst breakout to date on her social media, revealing that she experienced serious withdrawals after unknowingly using a topical steroid cream for years. She documented her journey in a vlog and told the story right from the beginning, including her 1o-week recovery process.

Learn more about her story below:

How She Found Out

At the start of the video, Laureen shares that for the past few years, she's been using a moisturizing cream prescribed to her by a dermatology clinic. Since it worked well for her skin, she has consistently repurchased this through her assistant, who managed to buy the product from another branch of the clinic every time.

And then, ECQ happened. Laureen says that because of the lockdown, she eventually had to buy the cream online. She messaged the clinic and ordered her usual two pieces of the "fluocinonide 10g + cetyl base 10g moisturizing cream" and hypoallergenic soap. The first time, she successfully bought her skincare without any problems. But the second time around, Laureen had a shocking discovery: The cream that she's been using for four to five years contained steroids. She was informed of this by the consultant she bought the product from before, and it was the first time the blogger heard of it.

ADVERTISEMENT - CONTINUE READING BELOW
CONTINUE READING BELOW
Recommended Videos

 

The topical steroid cream Laureen was using for four to five years.
PHOTO BY Youtube/laureenuy

 

According to Healthline, fluocinonide is a type of corticosteroid drug that is typically prescribed to patients with conditions like psoriaris and eczema to decrease redness and itching. Products with this ingredient are only typically used for two weeks and not over an extended period of time.

ADVERTISEMENT - CONTINUE READING BELOW

With that said, anyone who finds out they've been using steroid cream for years would obviously be sent into a fit of panic. Laureen knew she had to do something immediately, so she contacted the clinic and asked to speak to their head doctor about her emergency. Laureen states that the doctor had no sense of urgency regarding the matter, however, she did manage to schedule an appointment to look into the issue.

Week 2: Laureen's skin after gradually decreasing use of the cream with steroids.
PHOTO BY Youtube/laureenuy
ADVERTISEMENT - CONTINUE READING BELOW

How She Recovered

While the obvious solution to Laureen's problem would be to stop using the cream entirely, it's unfortunately not that simple. That's because our skin can suffer from steroid withdrawals after prolonged use, which in Laureen's case, came in the form of itchiness, flaking, breakouts, and spidery veins. In fact, she says that even before she found out it had steroids, she broke out every time she tried to stop using it—hence why she always included it in her routine.

After consulting with a dermatologist, she learned that recovery from this would take months, as her skin needed to "reset." She then turned to Dr. Aivee Teo for treatment, and was advised to cut down usage of the cream to once a day instead of her usual twice for five days. From there, she could transition to using it every other day afterwards until she can stop completely. Laureen was also prescribed to take oral antibiotics for her breakouts.

ADVERTISEMENT - CONTINUE READING BELOW
Laureen bravely shows her skin during recovery.
PHOTO BY Youtube/laureenuy

For the next few weeks, Laureen's skin worsened because of the withdrawals, experiencing seborrhea (itchy and scaly skin), three to five new breakouts daily, and eventually, eczema. Her skincare routine became very simple during the recovery process. Aside from the cream, she was only using a cleanser plus a soothing moisturizer and spot treatment. To soothe her other symptoms, she did treatments like Aerolase (for acne), Jet Infusion (a hydrating facial), and hydrating sheet masks.

ADVERTISEMENT - CONTINUE READING BELOW

In Laureen's vlog, she reported that the worst of the withdrawals have stopped by week 10. Because of her treatment and good habits, the blogger said her skin finally feels smooth and hydrated. The rashes and flakiness lessened, and she only had some dark spots left from her previous breakouts.

What She Learned

Laureen's biggest takeaway from this experience is to fully research the ingredients of the products you use on your face. She admits fault and says that she should have done her research on the cream, although the clinic that gave it to her should have had protocols in place to prevent it from happening.

She also says that consistency is key, and credits her smooth recovery to consistent visits to the dermatologist and religious use of skincare products. Lastly, she learned to be patient with her skin, sticking to her regimen for weeks and bearing the side effects to bring it back to health.

ADVERTISEMENT - CONTINUE READING BELOW
Laureen after recovering from steroid cream withdrawals.
PHOTO BY Instagram/laureen

Watch Laureen's vlog below for the full story:

Related Stories from Preview.ph

COMMENTS